It appears that your MSWorld session has not been initiated or has expired. To renew your session, please click here, then click 'Logout' on the right hand side and log back in again.

Go Back   MSWorld Forums > MSWorld Message Boards > Medications & Treatments
Register FAQ Calendar Guidelines Mark Forums Read Login

Medications & Treatments For discussing medications and all treatment methods

Reply
 
Thread Tools Display Modes
  #1  
Old 09-01-2011, 07:32 PM
ms10292 ms10292 is offline
Registered Member
 

Join Date: Jul 2011
Location: Boston
Posts: 56
Copaxone and Steroids

My most recent MRI detected a new lesion. My neurologist did not feel comfortable with this and she has scheduled for me to take a monthly dose of steroids (solu-medrol) along with the Copaxone that I am currently taking. Does this sound effective?
I am suffering from hair loss and I've been told that the Solu-Medrol could potentially help this, but not worsen the condition.
Does anyone have any opinions on this?
The last thing I need is to suffer from more hair loss. I have lost at least 2/3 of my hair and I am desperate to stop it from thinning even more.
Does anyone think that the Solu-Medrol could worsen it? The side effects all seem to say that it could cause hair loss especially when used for long periods of time, but since I am only going to have it once a month, should I be as worried?
Thank you to everyone! Your responses really do mean a lot to me.
__________________
Diagnosed Feb. 2011
Rebif 3/11-5/11;Copaxone 6/11-10/11;Gilenya 10/11-present
Reply With Quote
  #2  
Old 09-02-2011, 06:17 AM
TyAndCheyMommy TyAndCheyMommy is offline
Registered Member
 

Join Date: Mar 2011
Posts: 30
Copaxone will not heal a leason, it is to help prevent it in the future. The steroid will help heal the leason.
According to my doc the loss of hair with solu-medorol is actually quite rare.
How old are you and does your parents or grandparents have a history of hair loss?
Reply With Quote
  #3  
Old 09-02-2011, 08:41 AM
Redwings Redwings is offline
.
 

Join Date: Mar 2009
Location: California, USA
Posts: 2,449
Quote:
Originally Posted by TyAndCheyMommy View Post
The steroid will help heal the leason.
That's true only in a general sense. Steroids themselves do [I]not[/I] heal tissue. (That's one of the greatest misunderstandings about steroids.) They can [I]help[/I] in the healing process by suppressing inflammation and providing a more favorable (noninflamed) environment in which actual healing/repair processes can work. That's how steroids are believed to help shorten relapses. Steroids [I]can[/I] help, but they don't always. And, again, that's partly because they don't do any of the actual healing.

Quote:
Originally Posted by ms10292 View Post
I am suffering from hair loss and I've been told that the Solu-Medrol could potentially help this, but not worsen the condition. ... Does anyone think that the Solu-Medrol could worsen it? The side effects all seem to say that it could cause hair loss especially when used for long periods of time, but since I am only going to have it once a month, should I be as worried?
Quote:
Originally Posted by TyAndCheyMommy View Post
According to my doc the loss of hair with solu-medorol is actually quite rare.
Hair loss with Solu-Medrol might be rare, but I temporarily lose hair after every IVSM 3-day. It always grows back, but the temporary loss is noticeable for a few weeks. However, I did pulsed IVSM for years, and I did [I]not[/I] drop hair after any of the single, pulsed doses. It happens only after the 3-day regimens for treating relapses.

ms10292, if your hair loss is autoimmune, the Solu-Medrol [I]might[/I] help it. If it isn't, it might not. The only way to know is to try it.

Quote:
Originally Posted by ms10292 View Post
My most recent MRI detected a new lesion. My neurologist did not feel comfortable with this and she has scheduled for me to take a monthly dose of steroids (solu-medrol) along with the Copaxone that I am currently taking. Does this sound effective?
There are reports in the medical literature that support the use of pulsed steroids in addition to a DMD (meaning the CRAB drugs) in the [I]short-term[/I] treatment of MS. There have been postings on message boards by uninformed people who say there's no proof that pulsed steroids are effective. The medical literature says otherwise, which is how the practice came to be popular.

However, your doctor may not have also explained to you that using steroids is a trade-off between good and bad effects. The long-term side effects of steroids include diabetes, osteoporosis, glaucoma and cataracts. (And you were worried about thinning hair? ) Whether that risk is worthwhile for you depends on the nature of that new lesion on your MRI. If it's small and not causing you any new problems, the risks of the steroids might be higher than any benefit you'll receive. Those risks might be too high to assume for the sake of just having a prettier MRI. Your doctor should be treating [I]you[/I], not your MRI.

A large lesion associated with a relapse is a different story, and you might be willing to assume some of those risks, trading them off for a short-term benefit to your MS. This is really a topic you should be discussing in a [I]lot[/I] more detail with your neurologist before you start the steroids.
Reply With Quote
  #4  
Old 09-02-2011, 12:39 PM
ms10292 ms10292 is offline
Registered Member
 

Join Date: Jul 2011
Location: Boston
Posts: 56
I am 18 years old for those that might want to know and that is why I am so worried about the hair loss. I already have MS, I don't need more problems at such a young age.

My neuro and I planned to take the steroids for 3 months and then have another MRI done to see if the steroids helped with the lesions or not.

I am well aware of the possible side effects of the steroids, but like I said, this will just be a temporary fix for now. I may have to decide between other treatments if the steroid pulses end up being ineffective.

I'm trying the Solu-Medrol because I've been told that the Copaxone may take a while before it starts working to its full capacity and the steroids will be used to boost up their effect.
__________________
Diagnosed Feb. 2011
Rebif 3/11-5/11;Copaxone 6/11-10/11;Gilenya 10/11-present
Reply With Quote
  #5  
Old 09-02-2011, 01:18 PM
Redwings Redwings is offline
.
 

Join Date: Mar 2009
Location: California, USA
Posts: 2,449
Quote:
Originally Posted by ms10292 View Post
I'm trying the Solu-Medrol because I've been told that the Copaxone may take a while before it starts working to its full capacity and the steroids will be used to boost up their effect.
Ah, you didn't say in your first post that you're relatively new to Copaxone. That slow start-up characteristic of Copaxone is one of the reasons some docs prescribe a helper dose of pulsed steroids for a few months. (Kind of like a shooter on the side. ) So to answer your original question, yes, IVSM can be effective in your situation and makes complete sense. I hope you do great on it without any significant side effects.
Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off

Forum Jump


All times are GMT -6. The time now is 05:38 AM.